Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 36, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2012, 11:44 AM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2012, 11:44 AM MST (18:44 UTC)
- Expired
- Jul 24, 2012, 12:30 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473 WUUS55 KTWC 241844 SVRTWC AZC003-241930- /O.NEW.KTWC.SV.W.0036.120724T1844Z-120724T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1144 AM MST TUE JUL 24 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 1230 PM MST * AT 1136 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TOMBSTONE...OR 16 MILES NORTHEAST OF SIERRA VISTA...AND MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3189 10985 3156 10967 3154 11010 3171 11015 TIME...MOT...LOC 1844Z 255DEG 9KT 3165 11002 $$ MEYER
2 follow-up statements
288 WWUS55 KTWC 241909 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1209 PM MST TUE JUL 24 2012 AZC003-241930- /O.CON.KTWC.SV.W.0036.000000T0000Z-120724T1930Z/ COCHISE AZ- 1209 PM MST TUE JUL 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MST FOR CENTRAL COCHISE COUNTY... AT 1205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF TOMBSTONE...OR 18 MILES NORTH OF BISBEE OVER MAINLY RURAL AREAS OF SOUTH CENTRAL COCHISE COUNTY...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3189 10985 3156 10967 3154 11010 3171 11015 TIME...MOT...LOC 1908Z 249DEG 9KT 3170 10992 $$ MEYER
708 WWUS55 KTWC 241929 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1229 PM MST TUE JUL 24 2012 AZC003-241937- /O.EXP.KTWC.SV.W.0036.000000T0000Z-120724T1930Z/ COCHISE AZ- 1229 PM MST TUE JUL 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL EXPIRE AT 1230 PM MST... AT 1225 PM MST THE THUNDERSTORMS IN SOUTH CENTRAL COCHISE COUNTY HAD WEAKENED AND MOVED EAST. ADDITIONAL DEVELOPMENT ACROSS PORTIONS OF THE COUNTY WILL CONTINUE THROUGH THE AFTERNOON HOURS. LAT...LON 3189 10985 3156 10967 3154 11010 3171 11015 TIME...MOT...LOC 1927Z 249DEG 9KT 3172 10987 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:20 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 24, 8:20 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 820 AM MST TUE JUL 24 2012 .SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. EXPECT LESS ACTIVITY WEDNESDAY AND ESPECIALLY THURSDAY AS TEMPORARY DRYING OCCURS. A DEEPER AND MORE FAVORABLE MOISTURE FLOW WILL THEN BRING A RETURN OF THUNDERSTORMS BY THIS WEEKEND AND EARLY NEXT WEEK. && .DISCUSSION...PLENTY OF DEBRIS CLOUD SPREADING INTO MUCH OF THE AREA FROM THE NORTHWEST THIS MORNING AS THE FLOW STARTS TO SHIFT AROUND THE HIGH BUILDING WEST AND NORTHWEST OF THE AREA. MORE PERVASIVE THAN EXPECTED...BEST GUESS IS THAT IT WILL SLOW US DOWN AN HOUR OR SO BEHIND YESTERDAY BUT BY THE TIME 3 PM ROLLS AROUND WON'T HAVE MADE MUCH OF A DIFFERENCE. STILL MORE THAN PLENTY OF MOISTURE AS WE KEEP ELEVATED PRECIPITABLE WATER VALUES AROUND 1.7 INCHES. THE MAIN DIFFERENCES ARE IN THE SHIFTING FLOW PATTERN. STILL NOT MUCH STEERING LEVEL FLOW OR SHEAR EARLY SO AGAIN STORMS WILL INITIALLY WANT TO HANG ONTO HIGHER TERRAIN. BY THE TIME WE GET INTO MID AND LATE AFTERNOON HOURS THE STRENGTHENING WESTERLY AND NORTHERLY COMPONENTS TO THE FLOW SHOULD START TO EMPHASIZE AREAS FROM EASTERN PIMA COUNTY EASTWARD WITH LESS ACTIVITY EXPECTED IN CENTRAL AND LOWER DESERTS. AGAIN HEAVY RAIN A CONCERN...AND WHEN WE HAVE HEAVY RAIN CONCERNS WITH EXTREME INITIAL RAIN RATES...THAT CAN ALSO MEAN WET MICROBURSTS. && .PREV DISCUSSION...UPPER HIGH WILL MIGRATE SLOWLY NEWD ACROSS AZ BY THUR. RESULTANT FLOW WILL BECOME LESS FAVORABLE FOR SHOWER AND THUNDERSTORM DEVELOPMENT...ESPECIALLY BY THUR AS THE UPPER HIGH BECOMES BRIEFLY CENTERED OVER THE WHITE MOUNTAINS. POPS WILL DECREASE ABOUT 10-20 PERCENT MOST SECTIONS WED VERSUS TODAY. HOWEVER...FLOW WED AFTERNOON/EVENING MAY FAVOR THUNDERSTORM MOVEMENT OFF THE MOGOLLON RIM SWWD INTO THE AREA. BY THUR...SCATTERED AFTERNOON AND EVENING SHOWERS/TSTMS TO BE CONFINED ACROSS ERN SECTIONS. FOR NOW HAVE MAINTAINED A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS/TSTMS ACROSS THE TUCSON METRO AREA. PRECIP-FREE CONDITIONS THUR FOR WRN PIMA COUNTY AND MUCH OF THE TOHONO O'ODHAM NATION. THEREAFTER...SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS WILL OCCUR FRI-MON AS DEEPER MOISTURE RETURNS TO THE AREA. NEAR NORMAL HIGH TEMPS TODAY-FRI FOLLOWED BY MINOR COOLING SAT-MON. && .AVIATION...SCT TSRA/SHRA THIS AFTERNOON AND THIS EVENING. ISOLD -TSRA/ -SHRA 06Z-15Z WEDNESDAY. WIND GUSTS APPROACHING 45 KTS WITH THE STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU WEDNESDAY MORNING OR 25/15Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MEYER/BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 10:03 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1003 AM MST TUE JUL 24 2012 AZZ501>515-251715- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1003 AM MST TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT NUMEROUS MOUNTAIN SHOWERS AND THUNDERSTORMS TODAY WITH SOME SPREADING INTO VALLEY AND LOWER ELEVATION LOCATIONS. SLOW MOVING STORMS WITH LOCALLY HEAVY RAIN A CONCERN. SOME STORMS WILL GENERATE RAINFALL AMOUNTS IN EXCESS OF 1 INCH WITH STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LESS THUNDERSTORM ACTIVITY WEDNESDAY AND THURSDAY...ESPECIALLY FROM TUCSON WESTWARD. WE WILL THEN BRING MOISTURE BACK IN AROUND FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS BY NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 24, 10:57 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1057 AM MST TUE JUL 24 2012 AZZ507-513-241830- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1057 AM MST TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 1130 AM MST... AT 1055 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BENSON NEAR KARTCHNER CAVERNS...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE SAINT DAVID. LAT...LON 3195 11035 3187 11011 3170 11031 3182 11042 TIME...MOT...LOC 1756Z 227DEG 6KT 3185 11034 MEYER
Special weather statement, Jul 24, 11:09 AM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1109 AM MST TUE JUL 24 2012
AZZ508-512-241900-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
1109 AM MST TUE JUL 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL
NOON MST...
AT 1106 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF DOUGLAS...MOVING NORTHEAST
AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...DOUGLAS...PIRTLEVILLE AND
BISBEE-DOUGLAS AIRPORT.
LAT...LON 3133 10971 3139 10978 3165 10957 3148 10935
3132 10955 3132 10968
TIME...MOT...LOC 1809Z 221DEG 8KT 3140 10963
MEYERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 23, 5:35 PM MST | Areal Flood Advisory | TWC | Pima | 85 min |
| Jul 23, 5:40 PM MST | Areal Flood Advisory | TWC | Pinal | 80 min |
| Jul 23, 6:04 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 23, 6:24 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 81 min |
| Jul 23, 8:03 PM MST | Areal Flood Advisory | TWC | Cochise | 87 min |
| Jul 24, 10:57 AM MST | Special Weather Statement | TWC | Cochise | 33 min |
| Jul 24, 11:00 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 24, 11:09 AM MST | Special Weather Statement | TWC | Cochise | 51 min |
| Jul 24, 12:19 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 24, 12:45 PM MST | Special Weather Statement | TWC | Cochise | 30 min |
| Jul 24, 1:06 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 24, 2:10 PM MST | Areal Flood Advisory | TWC | Pima | 110 min |
| Jul 24, 2:34 PM MST | Special Weather Statement | TWC | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.